Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS Spokane, WA

June 24, 2020Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 24, 2020, 4:08 PM PDT for Boundary County, Idaho. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 4:08 PM PDT (23:08 UTC)
Expired
Jun 24, 2020, 5:00 PM PDT
In force
52 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Boundary County, ID

The radar

The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:15 PM PDTHAIL 1.25Naples, IDREPORTS SHARED ON SOCIAL MEDIA SHOW HAIL STONES BETWEEN 1-1.5 INCHES.
Jun 24, 4:20 PM PDTHAIL 1Bonners Ferry, IDPICTURES SHARED ON SOCIAL MEDIA SHOW HAIL RANGING FROM DIME TO QUARTERS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS56 KOTX 242308
SVROTX
IDC021-250000-
/O.NEW.KOTX.SV.W.0017.200624T2308Z-200625T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
408 PM PDT Wed Jun 24 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Southeastern Boundary County in the Panhandle of Idaho...

* Until 500 PM PDT.

* At 407 PM PDT, a severe thunderstorm was located 7 miles southwest
  of Bonners Ferry, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bonners Ferry, Moyie Springs and Naples. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4877 11605 4855 11605 4850 11644 4851 11650
      4865 11652
TIME...MOT...LOC 2307Z 249DEG 27KT 4860 11640 

HAIL...1.00IN
WIND...<50MPH
 
$$

SB
2 follow-up statements
968 
WWUS56 KOTX 242335
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
435 PM PDT Wed Jun 24 2020

IDC021-250000-
/O.CON.KOTX.SV.W.0017.000000T0000Z-200625T0000Z/
Boundary ID-
435 PM PDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN BOUNDARY COUNTY...

At 434 PM PDT, a severe thunderstorm was located near Moyie Springs,
or 9 miles east of Bonners Ferry, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Boundary County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4872 11605 4855 11605 4852 11632 4856 11631
      4863 11630
TIME...MOT...LOC 2334Z 249DEG 27KT 4867 11611 

HAIL...1.00IN
WIND...<50MPH
 
$$

SB
357 
WWUS56 KOTX 242353
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
453 PM PDT Wed Jun 24 2020

IDC021-250003-
/O.EXP.KOTX.SV.W.0017.000000T0000Z-200625T0000Z/
Boundary ID-
453 PM PDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOUNDARY COUNTY
WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4872 11605 4855 11605 4852 11632 4856 11631
      4863 11630
TIME...MOT...LOC 2353Z 249DEG 27KT 4871 11595 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:42 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 24, 2:42 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
242 PM PDT Wed Jun 24 2020

.SYNOPSIS...
Scattered thunderstorms will continue this afternoon into early
evening. Some storms will produce severe conditions including
larger hail, heavy rain, lightning and wind gusts to 45 mph over
north Idaho as well as north central and northeast Washington this
afternoon. Thursday and Friday will be dry, with temperatures
well above average. The arrival of a strong cold front late Friday
will bring in cooler temperatures, breezy winds, showers and the
chance for thunderstorms this weekend. The weekend into the
beginning of next week have the potential to be significantly
cooler than average. Some drying and warming is expected by middle
of next week.

&&

.DISCUSSION...

Remainder of Afternoon into Evening: Clusters of strong
thunderstorms north of the Spokane area will continue their march
eastward in the 3 PM to 6 PM time frame. Surface dewpoints in the
upper 50s to near 60 are on the high end of what we see in the
Inland Northwest. As of 230 PM, these storms have been impressive
on radar with hail algorithm output of 2 inches or more at times.
Torrential rain and frequent cloud to ground lightning have also
accompanied these storms as the move between 20 and 30 mph to the
east, northeast. The RAP and HRRR are a pair of rapid update high
resolution models that have resolved this convection and a few of
their runs have developed storms as far south as Spokane and Coeur
d'Alene in the 4 PM to 6 PM time frame so the chance for late
afternoon thunderstorms has been added to the metro. It is tough
to say whether cells will be as strong in the metro if the indeed
develop over the city. Marginally lower dewpoints are on our
doorstep and our environment does not feature as much CAPE as the
environment around Colville, Sandpoint, and Bonners Ferry where
dewpoints are pushing low 60s.

Overnight: By mid evening, our weather will be much less volatile
as drier post frontal air continues to filter into the region.
Overnight lows will be several degrees cooler than they were last
night with mid to upper 50s common under clearing skies.

Thursday: A flat high pressure ridge will return Thursday bringing
drier, more stable conditions to the region. Despite the passage
of a cold front today, temperatures won't be significantly
impacted Thursday with highs in the 80s. Low 90s will be likely in
the Moses Lake, Wenatchee, and Omak areas.

Friday: Central Washington into the Columbia Basin will be quite
hot on Friday with high temperatures climbing into the low to mid
90s. Mid 80s to near 90 will be common across the lowlands of
north Idaho and the eastern third of Washington. These temps are
similar to what we experienced on Tuesday. The arrival of a cold
front late in the afternoon and evening will cause increasing west
winds that will peak early in the evening in central Washington.
Places like Wenatchee, Vantage, Ellensburg, and Waterville will
likely experience sustained 20 mph winds with gusts to 30 mph or
more. The hot air, gusty winds and marginally dry humidity will
raise concerns for grass fires in our drought areas of central
Washington. A continuation of winds on Saturday could be
problematic if a fire gets going in the wrong spot Friday evening.
/GKoch

Saturday: It will be a breezy to windy day between the east slopes
to the Cascades to south and east Washington as cool air continues
to spill into the region after the cold front. Sustained winds 20
mph gusting to 35 mph could be the normal for the day and evening
before letting up overnight into Sunday. The air will be very dry
as well limiting showers mainly to the mountains. Although it
will be about 10 degrees cooler (upper 70s and 80s), elevated
grass fire potential will still be a concern with the dry air,
wind and near seasonal temperatures.

Sunday and Monday: At this time the cool weather system is
anticipated to linger in the area for couple of days so the
forecast is for much below seasonal temperatures, continued
showers and an isolated thunderstorm in the afternoons. This would
be similar to conditions in the middle of June but not quite as
cool. Winds will be a bit lighter in the the 10 to 15 mph range.

Tuesday and Wednesday: There is some guidance that wants to
finally move the cool weather system out only to replace with weak
northwesterly flow and maybe some waves moving through out of the
northwest. For the south and west part of eastern Washington
(Central Basin) it would be mainly dry but higher terrain areas
will keep a shower mention into the middle of next week. In some
form or another there is a weakness in the flow pattern or low
pressure system still along and north of the Canadian border with
no clear sign of a strong warming and drying trend.

&&

.AVIATION...
18Z TAFS: By noon scattered showers are expected to develop over
far north Idaho and northeast/north central Washington. The high
resolution models aren't forecasting a high concentration of
thunderstorm activity, but a few cells could be strong given rich
surface dewpoints and relatively steep mid-level lapse rates. Some
of the stronger cells will be capable of producing nickel hail,
brief heavy rain, and wind gusts to 45 mph in the Republic,
Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas.
At this point, probabilities for thunderstorms in Spokane, Couer
d'Alene, Pullman, and Lewiston is less than 30 percent and not
included in the TAFs. They may be added as we watch radar and
satellite trends this afternoon. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  84  59  89  62  80 /  10   0   0   0   0  10
Coeur d'Alene  55  81  58  86  61  78 /  20   0   0   0   0  10
Pullman        53  80  57  86  61  77 /  10   0   0   0   0  10
Lewiston       61  87  63  93  67  84 /  10   0   0   0   0  10
Colville       53  86  57  90  59  82 /  20   0   0   0  10  20
Sandpoint      55  81  58  85  61  77 /  40   0   0   0  10  20
Kellogg        56  79  59  83  62  75 /  30   0   0   0  10  30
Moses Lake     60  93  61  97  64  87 /   0   0   0   0   0   0
Wenatchee      60  92  63  94  66  82 /   0   0   0   0   0   0
Omak           59  90  62  93  62  83 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 24, 2:08 PM PDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
208 PM PDT Wed Jun 24 2020

WAZ034-035-041>044-252115-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
208 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.
Breezy conditions will continue this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Friday and Saturday dry, warm and breezy conditions are expected
in Central Washington which may elevate concern for fire spread in
dry grass.

IDZ001-002-004-WAZ036>038-252115-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
208 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.
This afternoon and evening a chance of thunderstorms is forecast
over the northern Washington mountains into the Idaho Panhandle.
Some storms will be capable of producing nickel sized hail
lightning and downpours, and gusty winds. Isolated storms in the
northest mountains will be capable of golfball sized hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.

IDZ003-026-027-WAZ031>033-252115-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
208 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.

In the hours before

Special weather statement, Jun 24, 3:22 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
322 PM PDT Wed Jun 24 2020

IDZ001-WAZ037-242300-
Northern Panhandle ID-Northeast Mountains WA-
322 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...SOUTH
CENTRAL BOUNDARY AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 400 PM
PDT...

At 320 PM PDT, Doppler radar was tracking strong thunderstorms along
the Pend Oreille and Bonner County border near Nordman to 20 miles
north of Newport. Movement was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Priest Lake, Nordman, Beaver Creek Campground and Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Priest Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4879 11658 4861 11655 4840 11671 4846 11714
      4859 11708 4875 11707
TIME...MOT...LOC 2220Z 267DEG 23KT 4875 11702 4860 11700 4848 11708

SB
Local storm report, Jun 24, 3:27 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
327 PM PDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE DOVER              48.20N 116.54W
06/24/2020  E0.88 INCH       BONNER             ID   PUBLIC

&&
Special weather statement, Jun 24, 3:45 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
345 PM PDT Wed Jun 24 2020

IDZ001-242330-
Northern Panhandle ID-
345 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOUNDARY COUNTY
UNTIL 430 PM PDT...

At 344 PM PDT, Doppler radar was tracking a strong thunderstorm near
Copeland, or 11 miles north of Bonners Ferry, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Copeland, Robinson Lake Campground, Eastport and Copper Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4885 11605 4883 11634 4892 11643 4900 11628
      4900 11606
TIME...MOT...LOC 2244Z 240DEG 11KT 4886 11634

SB
Special weather statement, Jun 24, 3:52 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
352 PM PDT Wed Jun 24 2020

WAZ037-242330-
Northeast Mountains WA-
352 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 430
PM PDT...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm near
Colville and Orin, moving east at 20 mph.

Half inch hail, torrential rains, and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Colville, Orin and Arden.

LAT...LON 4843 11800 4852 11805 4865 11764 4846 11754
TIME...MOT...LOC 2251Z 258DEG 19KT 4848 11795

SB
Special weather statement, Jun 24, 3:55 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
355 PM PDT Wed Jun 24 2020

IDZ001-242345-
Northern Panhandle ID-
355 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOUNDARY COUNTY
UNTIL 445 PM PDT...

At 355 PM PDT, Doppler radar was tracking a strong thunderstorm
just north of Bonners Ferry, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Meadow Creek Campground and Meadow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4875 11605 4874 11606 4874 11641 4883 11641
      4890 11605
TIME...MOT...LOC 2255Z 258DEG 19KT 4878 11632

SB
Local storm report, Jun 24, 4:06 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 SE PORTHILL          48.89N 116.35W
06/24/2020  M0.50 INCH       BOUNDARY           ID   TRAINED SPOTTER

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:13 PM PDTSpecial Weather StatementOTXBoundary32 min
Jun 24, 2:35 PM PDTSpecial Weather StatementOTXBonner40 min
Jun 24, 2:46 PM PDTSpecial Weather StatementOTXBoundary44 min
Jun 24, 3:45 PM PDTSpecial Weather StatementOTXBoundary45 min
Jun 24, 3:55 PM PDTSpecial Weather StatementOTXBoundary50 min
Jun 24, 4:19 PM PDTSpecial Weather StatementOTXBonner41 min
Jun 24, 4:24 PM PDTSevere Thunderstorm WarningOTXBonner51 min
Jun 24, 4:51 PM PDTSpecial Weather StatementOTXBonner24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.